Alert archive / California / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 13, NWS San Diego, CA

August 14, 1998San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 14, 1998, 3:41 PM PDT for San Diego County, California. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 1998, 3:41 PM PDT (22:41 UTC)
Expired
Aug 14, 1998, 4:30 PM PDT
In force
49 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 1998-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 1998-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1897 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

168 
WUUS1 KSAN 142242 RRA
SVRSAN
CAC073-142330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
341 PM PDT FRI AUG 14 1998

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SAN DIEGO COUNTY

* UNTIL 430 PM PDT

* AT 340 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WARNER SPRINGS...MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAN FELIPE AND RANCHITA BY 415 PM

THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.
LARGE HAIL IS LIKELY WITH THIS STORM.

ECC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:45 PM PDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 14, 1:45 PM PDT, 1 hour 56 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
145 PM PDT FRI AUG 14 1998

                         ...SYNOPSIS...
MOSTLY FAIR AND WARM SATURDAY...EXCEPT FOR SCATTERED MOUNTAIN
THUNDERSTORMS. SLIGHTLY COOLER...AND LESS HUMID...SUNDAY. LOW
CLOUDS WILL MAKE IT TO THE WEST ENDS OF THE VALLEYS BY SUNDAY
MORNING. MIGHT GET SOME HIGH CLOUDS FROM FORMER HURRICANE
GEORGETTE OM SUNDAY AND MONDAY. NEAR NORMAL TEMPERATURES
EXPECTED NEXT WEEK AS A LOW PRESSURE TROUGH HOLDS OVER THE
PACIFIC NORTHWEST STATES.

                        ...DISCUSSION...
VERY WEAK AND DISORGANIZED 500 MB FLOW OVERHEAD WITH HEIGHTS
NEAR 590 SATURDAY. WEAK VORT MAX CONTINUES OVER YUMA. DEEP 557
LOW OVER VANCOUVER ON SUNDAY...WITH DEEPENING TROF AND WESTERLY
FLOW SPREADING OVER CENTRAL CALIF...WITH 588 DOWN TO SALINAS.
TROF SHOULD INCREASE ONSHORE FLOW FOR GREATER MARINE LAYER
OVER THE WEEKEND. MOS DOES NOT CHANGE TEMPS MUCH DESPITE SLIGHTLY
STORNGER ONSHORE FLOW. SO STILL WARM SAT...BUT LESS HUMID. COOLER
SUNDAY.

AS EXPECTED...JUST A COUPLE OF HOT SPOTS OCCURED AROUND MID DAY...
ONE CONFIRMED FLASHY TSTRM OVER BIG BEAR...AND A STRONG TSTRM
NEAR PINE VALLEY. LOOKS LIKE THAT DRY WEST WIND AT 700 MB INDICATED
BY THIS MORNINGS ETA IS INDEED KICKING IN...AND THOSE TWO STORMS
ARE ON THE DECLINE. MIGHT GET ONE MORE POPPER NEAR WARNER SPRINGS...
AND MAYBE ONE MORE CYCLE OVER MT SAN GORGONIO. OTHERWISE...OUR
WEEK-LONG TROPICAL MT/DES DELUGE IS FINALLY WINDING DOWN. WILL
GET ISOLATED BUILDUPS OVER MTS SAT...BUT NOTHING FLASHY. MOS KEEPS
HIGH TEMPS WARM THRU SUN...BUT WILL GO A LITTLE COOLER ON SUNDAY
BECAUSE OF DEEPER MARINE LAYER. LOW CLOUDS WEST END OF INLAND
EMPIPRE BY SUN MORNING. COOLER NEXT WEEK DUE TO LOWER HEIGHTS
CAUSED BY PACNW TROF. THIS TROF WILL LIKELY PICK UP HIGH CLOUDS
FROM FORMER HURRICANE GEORGETTE.

SAN UB 068/078 068/077 067 140000

MACKECHNIE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 12:00 PM PDTFlash Flood WarningSGXSan Bernardino60 min
Aug 14, 4:37 PM PDTSevere Thunderstorm WarningSGXSan Diego53 min

Nearby

Severe Thunderstorm Warnings in California, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.